At least 10 overdoses in Cumberland County in the last 24 hours are being linked to tainted cocaine, according to the Maine Center for Disease Control.
No deaths have occurred as a result of the overdoses, but patients required emergency care, and in some cases multiple doses of naloxone were used to revive them, Maine CDC officials said Saturday.
Many of those who experienced overdoses reported buying what they thought was cocaine, which is a stimulant, not an opioid. But the patients all experienced symptoms typically associated with an opioid overdose, leading officials to believe the drugs they purchased contained other substances.
“People need to be aware of this tainted product on the streets. If someone overdoses, call 911 immediately and administer naloxone if you have it. It could save a life,” Maine CDC Director Nirav D. Shah said in a news release.
Signs of an opioid overdose may include, constricted pupils, falling asleep or loss of consciousness, slow and shallow breathing, choking or gurgling sounds, a limp body as well as pale, blue or cold skin.
All of the reported cases so far have occurred in Cumberland County, but the geographic extent of the risk is still being determined.
Maine CDC is working with the Northern New England Poison Center and the Maine Department of Safety to monitor the situation.